Epidermal Growth FActor drugs and Iridocyclitis

Addtional information on drugs and medications.

Moderators: Mike Bartolatz, kwork

Post Reply
Mike Bartolatz
Posts: 6595
Joined: Fri Feb 06, 2004 9:58 pm

Epidermal Growth FActor drugs and Iridocyclitis

Post by Mike Bartolatz » Tue Nov 20, 2007 9:33 pm

Ocular toxicities of epidermal growth factor receptor inhibitors and their management.

Cancer Nurs. 2007 Jul-Aug;30(4 Suppl 1):S10-6

Authors: Basti S

Epidermal growth factor receptor (EGFR) inhibitors have become an important therapy for patients with malignant solid tumors, such as non-small cell lung, breast, ovarian, colorectal, renal, esophageal, sarcoma, mesothelioma, prostate, head and neck, and pancreatic cancers. Although these agents are generally well tolerated, some adverse effects will likely occur. The most common adverse effect associated with use of EGFR inhibitors is an acne-like rash. Less reported in the literature are adverse ocular reactions, which occur in approximately one third of patients and can cause significant discomfort. The ocular toxicities that may occur with use of EGFR inhibitors can be broadly categorized as changes in the eyelids (eg, squamous blepharitis, trichomegaly, meibomitis), changes in the tear film (eg, dysfunctional tear syndrome), and miscellaneous changes (eg, iridocyclitis, corneal epithelial defect). Early recognition and management of these adverse ocular reactions are necessary to improve patient comfort, to facilitate compliance, and to avoid interruption of therapy. This article describes the adverse ocular effects reported to occur with use of EGFR inhibitors and presents specific strategies to manage these effects. Mild eyelid and tear film changes usually can be managed by the oncology and nursing staff. More severe ocular reactions require involvement of an ophthalmologist.

PMID: 17666986 [PubMed - in process]
Mike Bartolatz
Moderator

Post Reply